Hello, can I help you on your search for ?

Review of ibuprofen alternative drugs
OTC

22 ibuprofen alternative drugs you must know

Spread the love

Ibuprofen is one of the most common drugs purchased over the counter in the UK. Ibuprofen prescribing decreased significantly in recent years due to the NHS strategy to minimise issuing of medicines that are available over the counter. In recent months, ibuprofen’s price went up significantly, with many shops and pharmacies being out of stock of ‘cheap’ ibuprofen. Today I will review ibuprofen alternative drugs. Firstly, I will discuss the availability of branded ibuprofen. I will then review a combination of products containing ibuprofen, which can be used instead of ibuprofen in certain situations and lastly, I will talk about other ibuprofen alternative drugs available on the market.  

Summary:

  • What is ibuprofen?
  • Can you get ‘prescription-strength ibuprofen over the counter?
  • Where can you get the cheapest ibuprofen?
  • Ibuprofen alternatives – branded ibuprofen 200mg
  • Other brands of ibuprofen 200mg
  • Ibuprofen alternatives – branded ibuprofen 400mg
  • Other alternative drugs to ibuprofen
  • Prescription-only ibuprofen alternatives

What is ibuprofen?

Ibuprofen belongs to a group of drugs called Nonsteroidal anti-inflammatory drug (NSAIDs). NSAIDs are usually recommended in the treatment of conditions associated with pain and/or inflammation, for example:

  • Muscular pain
  • Backache
  • Headaches including migraines
  • Dysmenorrhoea (period pain)
  • Toothache (see: Best Pain Reliever for a toothache) and
  • Symptomatic management of cold and flu

Ibuprofen helps with pain, inflammation and has antipyretic properties, meaning it reduces temperature (fever control).

The additional anti-inflammatory property of ibuprofen (or other NSAIDS) makes it different from paracetamol, which has only pain and antipyretic actions.

Can you get ‘prescription-strength’ ibuprofen over the counter?

Ibuprofen which is available over the counter exists in two different strengths: ibuprofen 200mg and 400mg.

Ibuprofen 200mg can be sold in any retail outlet, whereas ibuprofen 400mg is restricted to pharmacy-only sales.

Ibuprofen 400mg is the most commonly prescribed strength of ibuprofen. This ibuprofen does not differ from ibuprofen, which can be purchased from pharmacies. Higher strengths of ibuprofen exist, although they not commonly prescribed.

Where can you get the cheapest ibuprofen?

Supermarkets and pharmacies which sell their own-branded ibuprofen usually offer the best value for money. Nowadays, online pharmacies and online retailers such as Amazon offer great discounts when multiple-packs of ibuprofen are purchased. See link below.

No products found.

Ibuprofen alternatives – branded ibuprofen 200mg

Branded forms of ibuprofen are usually less affected by drug shortages, mainly due to higher prices than some ‘generic’ forms of ibuprofen.

Nurofen range

Nurofen is probably the most known brand of ibuprofen. Nurofen comes in the form of tablets and liquid capsules, marketed for the management of different conditions, despite no difference in the active ingredient in each product. Some differences in their formulations may affect the effectiveness of the product.

There plenty of Nurofen products, which are sold under different names., which may be confusing at times. The main message to take away:

  • Nurofen products contain ibuprofen
  • Nurofen products containing 200mg of ibuprofen (or 256mg of sodium ibuprofen) are available for customer’s self-selection from pharmacies, supermarkets and online.
  • Nurofen products containing 300mg or more of ibuprofen are pharmacy-only products (P), kept behind the pharmacy counter. P medicines are not available for patients self-selection. P medicines can be sold online from registered pharmacies. 
  • Nurofen liquid gels and tablets (sold under different names) containing sodium ibuprofen provide faster pain relieve than standard ibuprofen tablets.
  • Nurofen is the perfect ibuprofen alternative for individuals who cannot obtain ‘standard’ ibuprofen tablets.

Nurofen tablets (ibuprofen 200mg)

Lower strengths Nurofen tablets contain 200mg of ibuprofen per tablet. Nurofen tablets can be purchased online, from pharmacies and retail outlets.

Nurofen tablets contain 200mg of ibuprofen
6,191 Reviews
Nurofen Tablets Ibuprofen, 200 mg, 16 Tablets
  • Fast, effective pain relief
  • Contains ibuprofen
  • Provides up to 8 hours of relief, from mild to moderate pain with 400 mg dose

2. Nurofen Pain Relief 256mg tablets

Nurofen Pain Relief Caplets contain 256mg of sodium ibuprofen. Although it seems as this product has ‘more’ ibuprofen, the 256mg of sodium ibuprofen is equal to 200mg of ibuprofen.

Many studies, not specifically related to a Nurofen brand, demonstrated that sodium ibuprofen absorbs faster in the body than the standard formulation of ibuprofen. Faster absorption of sodium ibuprofen leads to more rapid pain relief, which is always preferred.

Nurofen Pain Relief is the same product as Nurofen Express caplets

Sale
Nurofen Pain Relief Ibuprofen caplets
445 Reviews
Nurofen Pain Relief Ibuprofen Caplets, Pack of 16
  • Sodium Ibuprofen 256 mg
  • Long lasting relief
  • Up to 8 hours relief, *based on 2 capsule/tablet dose

3. Nurofen Express Liquid Capsules

Nurofen Express liquid capsules come in two different strengths: 200mg and 400mg of ibuprofen, with the latter, restricted to pharmacy sales (pharmacy-only medicine).

As the name suggests, Nurofen Express is advertised as a medication that provides fast relief from pain as compared to standard formulations of ibuprofen (tablets). The maximum effect from Nurofen Express is achieved 30 mins after taking liquicaps, which takes approximately 1-2 hours for standard Nurofen tablets (eMC, 2021).

One could ask: which product works faster, Nurofen Express liquid capsules or Nurofen Pain Relief caplets (sodium ibuprofen)?

Unfortunately, there is no straight answer to this question. One study of patients with dental pain suggests that significant pain relief was achieved in 15 minutes after taking two Nurofen Pain Relief 256mg tablets, suggesting that Nurofen Pain Relief tablets start to work faster than Nurofen Express liquid caps.

Nurofen Express Liquid Capsules - ibuprofen 200mg liquid capsules
3,121 Reviews
Nurofen Express Liquid Capsules
  • 200 mg Ibuprofen Liquid Capsules
  • Nurofen Express is absorbed twice as fast as standard ibuprofen tablets
  • Starts to get to work in 10 minutes**refers to absorption

4. Nurofen Melts

Nurofen Melts are worth mentioning due to their unique formulation. Lemon flavoured melts dissolve in the mouth without the need for water. 

Nurofen Meltlets Lemon - dissolve in mouth without water
1,228 Reviews
Nurofen Meltlets Lemon Ibuprofen, 200 mg, Pack of 12
  • Self-dissolving with no need for water
  • Targeted pain relief
  • Contains ibuprofen

6. Nurofen Migraine Pain

Nurofen Migraine Pain offers fast relief of migraine headaches. Nurofen Migraine Pain contains ibuprofen lysine 342mg (which equals to ibuprofen 200mg).

Ibuprofen lysine dissolves in the water more quickly than standard ibuprofen, and therefore it is sold for fast pain relief.

Sale
Nurofen Migraine Pain - ibuprofen for migraine headache
2,381 Reviews
Nurofen Migraine Pain 12x342mg
  • Ibuprofen Lysine 342 mg
  • Effective pain relief
  • Relieves: headaches and migraines

7. Nurofen Express Period Pain

With its name, Nurofen Express Period pain focuses on females as a target customer. Nurofen Express Period pain is the same medicine as Nurofen Express liquid capsules. Each capsule contains 200mg of ibuprofen.

Nurofen Express Period Pain
884 Reviews
Nurofen Period Pain Soft Capsules Ibuprofen 200Mg, Pack of 16
  • 200 mg ibuprofen soft capsules
  • Fast, effective pain relief
  • Relieves: headaches, migraines, back pain, muscular, period pain

Ibuprofen alternative – other ibuprofen 200mg 

8. Feminax Express

Feminax Express is explicitly marketed for period pain and associated cramps. However, it can also be used for other types of pain, for example, toothache, migraines and cold and flu symptoms.

Feminax Express contains 200mg of ibuprofen (as ibuprofen lysine), which is the same form of ibuprofen reviewed in the previous paragraphs.

Feminax Express contains fast acting form of ibuprofen for period pain
1,462 Reviews
Feminax Express with Ibuprofen and Lysine - 342 mg x 16 Tablets
  • Fast, effective relief from period pain and associated symptoms when you need immediate relief
  • Pain relief for cramps, muscular pain, backache, headache
  • Also suitable for relief of rheumatic pain, nerve pain, migraine, dental pain, fever and symptoms of cold and flu

9. Anadin Ultra

Anadin is another brand of medicines with a range that includes aspirin, ibuprofen, paracetamol and combination products.

Anadin Ultra is a general sale item which comes in the form of liquid capsules, each containing 200mg of ibuprofen. Similarly to some previously discussed Nurofen products, Anadin Ultra liquid capsules provide faster pain relief than standard ibuprofen tablets.

Anadin Ultra is also marketed as:

  • Anadin LiquiFast 200mg Capsules
  • Anadin Period Pain Relief 200mg Capsules

Anadin Ultra Ibuprofen Pain Relief Liquid Capsules
226 Reviews
Anadin Ultra Ibuprofen Pain Relief Liquid Capsules - Pack of 16
  • Anadin Ultra liquid capsules get to work 2x faster than standard ibuprofen tablets* to help effectively reduce inflammation and fight pain in your back, muscles, and joints (*based on absorption data for a 400mg dose)
  • Anadin Ultra gives fast and effective pain relief and helps reduce inflammation, providing up to 8 hours of pain relief* (*based on a 400mg dose.)
  • Provides relief from backache, muscular pain, rheumatic pain and neuralgia

10. Flarin

Flarin - ibuprofen alternative for join pain and inflammation

Flarin is a well-advertised branded version of ibuprofen 200mg, which is sold as soft capsules. With its marketing, Flarin specifically targets patients who look for medicine to manage joint pain and inflammation. What stands out about Flarin is the price, which stands at over £9, making it one of the most expensive ibuprofen products on the market. Is it worth it? Read Flarin review for more details.

Ibuprofen alternatives – branded ibuprofen (400mg)

Ibuprofen 400mg and equivalent branded products are pharmacy-only medicines, which means they can only be purchased from registered pharmacies, including online chemists.

11. Cuprofen

Cuprofen - prescription-strength ibuprofen 400mg

Cuprofen is a well-recognised brand of ibuprofen. Each Cuprofen tablet contains 400mg of ibuprofen. Cuprofen is slightly more expensive than, for example, own labelled ibuprofen 400mg found in pharmacies.

12. Nurofen Express 400mg Liquid Capsules

Nurofen Express 400mg Liquid Capsules are double the strength of Nurofen liquid capsules discussed in a previous part of this post.

13. Nurofen Express 684mg Caplets

Nurofen Express caplets - 400mg of ibuprofen

Nurofen Express 684mg Caplets contans ibuprofen lysine, which is equivalent to ibuprofen 400mg. As already mentioned ibuprofen lysines provides faster pain relief than standard ibuprofen.

Ibuprofen alternative drugs – combination products with ibuprofen

14. Nurofen Plus

Nurofen Plus - over the counter ibuprofen and codeine combination product

Without a doubt, Nurofen Plus is one of the most popular pharmacy-only medicines sold in the UK. Nurofen Plus is a products containing a combination of ibuprofen (200mg) and codeine (12.8mg). Some individuals may find the addition of codeine more effective than taking just ibuprofen alone.

There are some restrictions on the sale of codeine-containing medicines due to the addictive properties of codeine. Individuals can only purchase one box of codeine-containing products with recommended three days use only.   

15. Nuromol

Nuromol: paracetamol and ibuprofen combination
Nuromol is a pharmacy-only medication that contains both paracetamol and ibuprofen. There is some evidence that suggests Nuromol works better than taking individual paracetamol and ibuprofen alone.

16. Nurofen Cold and Flu

 

Nurofen Cold & Flu with pseudoephedrine

Nurofen Cold and Flu tablets are suitable for the symptomatic management of cold and flu. Nurofen Cold and Flu is a pharmacy-only medication containing two active ingredients: ibuprofen (200mg) and pseudoephedrine (30mg).

Pseudoephedrine is an effective decongestant that narrows the nose’s blood vessels, reducing oedema (excess of water) and swelling.

Some legal restrictions exist on the sale and use of pseudoephedrine; for example, only one box of pseudoephedrine containing product can be sold at one time. Pseudoephedrine should not be used for longer than seven days, due to the risk of rebound congesion (worsening of congestion once the treatment is stopped). 

17. Nurofen Sinus and Blocked Nose

Nurofen Sinus and Blocked Nose has the same indicated use as previously discussed Nurofen Cold and Flu product. Nurofen Sinus and Blocked Nose contains two active ingredients, ibuprofen 200mg and phenylephrine hydrochloride (5mg) as opposed to pseudoephedrine. This product is sold off the shelf in supermarkets and pharmacies (available for self-selection).

To some degree, phenylephrine can be called a weaker decongestant and is much less effective than pseudoephedrine. There is limited information to confirm its effectiveness as a nasal decongestant (Hatton et al., 2007).

Nurofen Sinus Pain and Blocked Nose
247 Reviews
Nurofen Sinus Pain and Blocked Nose Tablets, Pack of 16
  • 200 mg ibuprofen and 5 mg Phenylephrine
  • Relieve the pressure, relieve the pain
  • Relieves: Aches and pains headache fever sore throat blocked nose and sinuses

There are a few over the counter products which contain the same combination of active ingredients. Alternatively, phenylephrine is commonly combined with paracetamol and other active ingredients sold as ‘cold and flu’ product (Beechams, Benylin, Lemsip).

 Ibuprofen alternatives: other drugs

18. Voltarol gel (diclofenac)

Ibuprofen also comes in the form of a gel; 5% and 10% gels are sold in pharmacies and supermarkets. A recognised brand of ibuprofen gel is Ibuleve.

Voltarol gel contains diclofenac as an active ingredient. Diclofenac is another NSAID, which is more effective anti-inflammatory than ibuprofen gel. Vortarol gel is the perfect ibuprofen alternative for individuals who seek a local relief of pain and inflammation, for example, muscle and joint pain, strains and bruises (Looking for a bruise cream?).

Sale
Diclofenac gel - Voltarol gel - back and muscle pain relief gel
4,081 Reviews
Voltarol Back & Muscle Pain Relief 1.16% Gel, 100 g
  • 3x more effective pain relief
  • Relieves back and muscle pain
  • Reduces inflammation

19. Aspirin

Aspirin belongs to the same class of drugs as ibuprofen (NSAIDs). It can be used to manage similar conditions, such as headaches, including migraines, toothache, period pain, muscular pain and symptoms of cold and flu.

Aspirin should not be given to anyone under 16 years of age.

Aspirin 300mg versus Aspirin 75mg (Baby Aspirin)

A higher dose of aspirin (300mg) which is sold over the counter, is used for the management of pain and headaches etc., whereas a low dose aspirin, 75mg, also known as baby aspirin which is taken daily to prevent heart attacks and strokes (secondary prevention).

Aspirin is the only other NSAID available in an oral formulation.

Sale
Alka Seltzer Original Effervescent Tablets with Aspirin
1,491 Reviews
Alka Seltzer Original Effervescent Tablets with Aspirin, Fast and Effective Pain Relief for Cold and Flu, 1 Pack of 20
  • Fast, effective pain relief
  • Water-soluble aspirin tablets
  • For general pain e.g. headaches and sore throat

20. Paracetamol as ibuprofen alternative

Paracetamol is one of the most popular over the counter drugs and still one of the most prescribed drugs in the UK. Paracetamol can be used to treat similar conditions. Unlike ibuprofen, paracetamol does not reduce inflammation but helps with pain and fever (temperature reduction).

Several over the counter products contain paracetamol, including co-codamol (paracetamol and codeine) and many other cold and flu medicines.

21. Anadin Extra

Anadin Extra offers an interesting combination of three ingredients: aspirin, caffeine and paracetamol, all of which complement each other.

Sale
Anadin Extra contains Aspirin, Paracetamol and Caffeine
987 Reviews
Anadin Extra Aspirin Paracetamol and Caffeine Caplets, Red, 16 count
  • Effective triple action formula - aspirin, paracetamol and caffeine - for relief of headaches, body aches and pain
  • Gets to work in 5 minutes* (*based on caffeine absorption data)
  • Effective Triple Action Formula

Ibuprofen alternatives: prescription-only options

22. Naproxen as iburofen alternative 

Like ibuprofen, naproxen also belongs to a group of NSAID. Naproxen is the most commonly prescribed NSAID in the UK and a top drug prescribed in the UK. The main reason for the popularity of naproxen is two-fold. Firstly naproxen is effective NSAID (more effective than ibuprofen), and secondly, it produces fewer side effects than other NSAIDs (slightly more than with ibuprofen). 

Naproxen comes in the form of 250 and 500mg tablets. In many cases, naproxen is co-prescribed with omeprazole or another PPI to protect the stomach from possible side effects caused by naproxen.

Naproxen can also be taken with paracetamol or together with codeine and diazepam (muscle relaxant) is an acute painful muscle spasm.

There are many prescription-only NSAIDs, which are more effective than ibuprofen. Read more about naproxen and naproxen alternative NSAIDs.

Conclusion

 I reviewed many ibuprofen alternative products. A large chunk of the review focused on the availability of branded ibuprofen, which tends not to be affected by drug shortages.

Additionally, customers can use aspirin, which is a second oral NSAID available without a prescription. Many combination products can be purchased from pharmacies and supermarkets, which contain ibuprofen. Plenty of ibuprofen products are explicitly marketed to treat specific conditions, for example, period pain. However, all of them contain the same active ingredient – ibuprofen.

Patients who rely on long-term use of ibuprofen and struggle to purchase it from pharmacies have the option of speaking to their GP, who may issue a prescription for ibuprofen. Prescription-only ibuprofen (no difference to over the counter ibuprofen) is generally available, and most pharmacies will be able to fulfil prescriptions.     

References:

BNF (2021). Non-steroidal anti-inflammatory drugs: treatment summary. Available at: https://bnf.nice.org.uk/treatment-summary/non-steroidal-anti-inflammatory-drugs.html Accessed on 23/03/2021

EMC (2021). Summary of product characteristics. https://www.medicines.org.uk/emc Accessed on 20/03/2021

Hatton RC, Winterstein AG, McKelvey RP, Shuster J, Hendeles L (2007). Efficacy and safety of oral phenylephrine: systematic review and meta-analysis. Ann Pharmacother. 2007 Mar;41(3):381-90. doi: 10.1345/aph.1H679. Epub 2007 Jan 30. PMID: 17264159. Available at: https://doi.org/10.1345/aph.1h679 Accessed on 21/03/2021

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *